New Mexico, 2016

High Wind in New Mexico, March 2, 2016

March 2, 2016 · NWS ABQ · 1 event in 1 county or zone

The combination of a strong jet stream crossing overhead and a deepening surface low over west Texas created windy conditions over New Mexico. Most of the state experienced northwest wind gusts that peaked between 40 and 50 mph through the afternoon of the 2nd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of a strong jet stream crossing overhead and a deepening surface low over west Texas created windy conditions over New Mexico. Most of the state experienced northwest wind gusts that peaked between 40 and 50 mph through the afternoon of the 2nd. High elevation sites were even windier with a couple high mountain peaks clocking gusts near 60 mph. The main population center that received high winds was Los Alamos, with a peak gust to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 2, 10:38 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 2, 10:38 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1038 AM MST WED MAR 2 2016

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. AS A 100KT
NWLY JET NOSES INTO NORTHERN NEW MEXICO LATE THIS MORNING...STRONG
WEST WINDS ARE ALREADY STRENGTHENING. GUSTS NEAR 40KT LIKELY ALONG
AND EAST OF THE SANGRE DE CRISTO AND SANDIA/MANZANO MTNS. WINDS
WILL VEER AROUND TO THE NW LATE THIS AFTERNOON AND EARLY EVENING.
LCL BLDU IS POSSIBLE...BUT VISIBILITY RESTRICTIONS ARE NOT
EXPECTED AT TERMINAL SITES. WINDS WILL GRADUALLY DIMINISH AFTER
SUNSET EXCEPT FOR ALONG RIDGETOPS ALONG AND IMMEDIATELY TO THE
EAST OF THE CENTRAL MT CHAIN.

33

&&

.PREV DISCUSSION...301 AM MST WED MAR 2 2016...
.SYNOPSIS...
CONTINUED WARM AND DRY IN THE SHORT TERM THEN FINALLY A RETURN TO
A COOLER AND MORE UNSETTLED IN THE LONG RANGE.

MORE OF THE SAME FOR THE REST OF THE WEEK WITH WARM AND DRY
CONDITIONS THE NORM. TEMPERATURES IN THE EAST WILL CONTINUE TO
FLUCTUATE CONSIDERABLY EACH DAY THROUGH THE WEEKEND. A MORE ACTIVE
WEATHER PATTERN SHOULD RETURN DURING THE WEEKEND AND ESPECIALLY
NEXT WEEK AS A SERIES OF DISTURBANCES IMPACT NM. MUCH COOLER
TEMPERATURES AND RAIN AND SNOW CHANCES INCREASE CONSIDERABLY.

&&

.DISCUSSION...
A SLEW OF NEAR RECORD HIGHS TODAY AS A LEE SIDE TROUGH DEVELOPS
OVER THE EAST AND SUNSHINE DOMINATES THE SKY. HIGHS WILL BE 10 TO
20 DEGREES ABOVE EARLY MARCH LEVELS. THE WIND WILL BE THE MAIN
STORY THOUGH TODAY WITH BREEZY TO WINDY CONDITIONS COMMON. STRONG
WINDS WILL IMPACT THE SANGRE DE CRISTO...SANDIA AND MANZANO
MOUNTAINS ONTO THE ADJACENT EASTERN HIGHLANDS TODAY. WE WILL ISSUE
A WIND ADVISORY FOR SEVERAL ZONES. THE WINDS AND EXCEPTIONALLY DRY
LOW LEVELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS AS WELL
FOR ALL OF THE EAST. SEE THE DETAILED DISCUSSION BELOW.

A DISTURBANCE ALOFT WILL PASS NORTH AND NORTHEAST OF NM TODAY
THROUGH TONIGHT. AN ACCOMPANYING BACK DOOR COLD FRONT WILL REACH
THE NORTHEAST LATE TODAY AND SPILL SOUTH ACROSS THE EASTERN PLAINS
TONIGHT. HIGHS ACROSS THE EAST THURSDAY WILL BE AROUND 10 DEGREES
COOLER...BUT STILL AROUND 10 DEGREES ABOVE NORMAL. ELSEWHERE ITS
ANOTHER WARM AND DRY DAY WITH MORE NEAR RECORD HIGHS.

THE TROUGH TO THE LEE OF THE CENTRAL MOUNTAINS WILL ORGANIZE AGAIN
FRIDAY WITH ANOTHER SHARP RISE IN TEMPERATURES. MOSTLY SUNNY SKIES
WILL AGAIN BOOST TEMPERATURES WELL ABOVE NORMAL...WITH MORE NEAR
RECORD HIGHS POSSIBLE. MODERATE BREEZES WILL BE FELT ON THE EAST
CENTRAL HIGHLANDS.

AS ANOTHER WEAK TROUGH PASSES TO OUR NORTH FRIDAY A SURFACE COLD
FRONT WILL BACK INTO THE EAST FRIDAY NIGHT. AND YOU GUESSED
IT...A NOTICEABLY COOLER DAY SATURDAY IN THE EAST. THE WEST WILL
COOL SOME AS WELL AS THE FIRST IN A SERIES OF STORMS HOPEFULLY
BEGINS TO IMPACT NM. ITS JUST A WEAK TROUGH...BUT IT MAY BE ABLE
TO SQUEEZE OUT A FEW RAIN AND SNOW SHOWERS OVER THE NORTHWEST
MOUNTAINS SATURDAY AND SATURDAY NIGHT.

THE NEXT STORM SYSTEM WILL REACH CA EARLY SUNDAY AND APPROACH NM
LATE IN THE DAY. THIS TROUGH WILL BE A BIT MORE ROBUST AND MAY
GENERATE SHOWERS AND A FEW THUNDERSTORMS LATE SUNDAY OVER THE NW
QUARTER OF NM...WITH RAIN AND HIGHER ELEVATION SNOW SHOWERS
SUNDAY NIGHT. THE UPPER LEVEL WAVE TRAIN WILL CONTINUE EARLY NEXT
WEEK WITH THE STRONGEST TROUGH YET IMPACTING THE STATE. IN FACT A
CLOSED LOW MAY DEVELOP OVER SOUTHERN NM BY TUESDAY. PRECIPITATION
WILL DEVELOP OVER THE WESTERN HALF OF THE CWA MONDAY AND REACH THE
EAST TUESDAY. SHOWERS AND SOME THUNDERSTORMS WILL BE THE RULE EACH
DAY WHILE MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS WILL BE
THE NORMAL MONDAY NIGHT. BY TUESDAY NIGHT IT MAY BE COLD ENOUGH
FOR SNOW SHOWERS JUST ABOUT EVERYWHERE. TEMPERATURES WILL RISE ONE
MORE DAY IN THE EAST ON SUNDAY THEN DROP SHARPLY MONDAY AND
TUESDAY. THIS COOLING TREND WILL ALSO BE THE CASE IN THE WEST. BY
TUESDAY HIGHS WILL BE BELOW NORMAL EVERYWHERE. WINDY CONDITIONS
WILL REACH THE WEST MONDAY THEN ACROSS THE EAST TUESDAY.

PRECIPITATION SHOULD DIMINISH TUESDAY NIGHT ONLY TO INCREASE
AGAIN WEDNESDAY AS THE NEXT SHORT WAVE ARRIVES...ALBEIT A WEAKER
SYSTEM.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS ALL OF
THE EASTERN PLAINS. A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS
ARE ALSO EXPECTED ON FRIDAY ACROSS THE CENTRAL HIGHLANDS...OR IN
THE VICINITY OF CLINES CORNERS. FINALLY...WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY ACROSS THE EASTERN
PLAINS. THEREAFTER...THE WEATHER PATTERN IS EXPECTED TO CHANGE
DRASTICALLY...TO BRING NM COOLER AND WETTER WEATHER.

A WARM...WINDY AND DRY DAY REMAINS IN STORE FOR THE LAND OF
ENCHANTMENT TODAY. A WEAK WAVE WILL CROSS COLORADO...THEREBY
INCREASING MID LEVEL WINDS ACROSS NM. MEANWHILE...THE LEE SIDE
SURFACE LOW LOOKS TO SHIFT TOWARD AMARILLO BY MID TO LATE AFTN...A
BIT EARLIER THAN WHAT WAS EXPECTED YESTERDAY. MIXING HEIGHTS ALSO
LOOK TO BE A FEW THOUSAND FEET HIGHER THAN WHAT WAS EXPECTED
YESTERDAY ACROSS NORTHEAST NM DESPITE THE HIGH CLOUDINESS. THESE
TWO FACTORS SUGGEST THAT WIND SPEEDS ACROSS ZONE 104 WILL BE
STRONGER THAN PREVIOUSLY ANTICIPATED...AND THUS...WILL INCLUDE
THIS ZONE IN THE RED FLAG WARNING. MINIMUM HUMIDITIES LOOK TO BE
QUITE LOW....AND 3 TO 5 HOURS OF SINGLE DIGIT HUMIDITIES ARE
POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE EASTERN PLAINS. NEAR
RECORD TEMPERATURES ARE POSSIBLE AS TEMPS SOAR BETWEEN 10 AND 25
DEGREES ABOVE NORMAL AREAWIDE. SPOTTY CRITICAL CONDITIONS ARE ALSO
POSSIBLE ACROSS WESTERN NM...ESPECIALLY NEAR AND SOUTH OF MOUNT
TAYLOR. HUMIDITIES WILL BE AROUND 10 PERCENT...BUT THE DURATION OF
STRONG WINDS WILL BE THE LIMITING FACTOR FOR A RED FLAG WARNING IN
THESE AREAS. SHOULD ALSO NOTE...THAT SEVERAL HOURS OF SINGLE DIGIT
HUMIDITIES ARE EXPECTED ACROSS THE MIDDLE AND LOWER RIO GRANDE
VALLEY...ESPECIALLY SOUTH OF BERNARDO.

TONIGHT...STRONG WINDS LOOK TO CONTINUE ALONG THE RIDGETOPS OF THE
SANGRE DE CRISTO MOUNTAINS. POOR TO FAIR HUMIDITY RECOVERIES ARE
EXPECTED FOR ALL BUT PORTIONS OF NORTHWEST NM.

A WEAK BACK DOOR FRONT REMAINS ON TAP FOR EARLY THURSDAY.
TEMPERATURES WILL DROP ACROSS THE PLAINS ON THE ORDER OF 10
DEGREES...BUT EVEN WITH THE DROP...TEMPS WILL REMAIN ABOVE NORMAL.
LESS WIND IS IN STORE...THOUGH HUMIDITIES WILL REMAIN BELOW 15
PERCENT FOR ALL BUT THE NORTH CENTRAL MOUNTAINS.

ON FRIDAY...A LEE SIDE SURFACE LOW WILL STRENGTHEN OVER SE CO AS
ZONAL FLOW ALOFT SETS UP. TEMPS WILL REMAIN WELL ABOVE NORMAL...AND
AREAS NEAR AND SOUTH OF THE I-40 CORRIDOR LOOK TO SEE SEVERAL HOURS
OF SINGLE DIGIT HUMIDITIES...ESPECIALLY ACROSS WESTERN AND CENTRAL
NM. LOOKS LIKE WINDS WILL BE STRONG ENOUGH FOR A FEW HOURS OF
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE CENTRAL HIGHLANDS...
GENERALLY IN THE VICINITY OF CLINES CORNERS. HAINES VALUES OF 5 TO 6
ARE ALSO EXPECTED FOR MUCH OF THE STATE.

YET ANOTHER BACK DOOR FRONT WILL ARRIVE LATE FRIDAY AFTERNOON OR
FRIDAY EVENING. THUS...HIGH TEMPS WILL YO-YO BACK DOWN FOR SATURDAY.
A FEW MODELS ARE ONCE AGAIN SPITTING OUT SOME LIGHT PRECIP ACROSS
THE NORTH AND NORTHWEST WITH A WEAK WAVE THAT WILL CROSS THE STATE
SATURDAY. WETTING PRECIP WILL BE LIMITED...BUT TEMPS WILL ALSO DROP
A FEW DEGREES ACROSS THE WEST. WINDS WILL BE GENERALLY BE LIGHT...SO
NO CRITICAL CONDITIONS EXPECTED FOR SATURDAY.

SOUTHWEST WINDS LOOK TO INCREASE ALL AREAS ON SUNDAY...BUT
ESPECIALLY ACROSS WESTERN NM AS A SHORTWAVE APPROACHES THE STATE. IN
ADDITION TO THE STRONGER WINDS...LIGHT PRECIP MAY ONCE AGAIN DEVELOP
ACROSS NW NM. HUMIDITIES WILL INCREASE...BUT WILL STILL REMAIN BELOW
15 PERCENT ACROSS THE WEST CENTRAL HIGHLANDS...AND ITS NOT OUT OF
THE QUESTION THAT LOCALLY CRITICAL CONDITIONS DEVELOP FOR AN HOUR OR
TWO.

MONDAY CONTINUES TO LOOK TO BE THE DAY OF BIG CHANGE. A STRONG
SURFACE LOW AND INITIALLY DRY CONDITIONS LOOKS TO ALLOW CRITICAL
CONDITIONS TO DEVELOP ACROSS MUCH OF THE EASTERN PLAINS MONDAY
AFTERNOON. MUCH OF THIS WILL DEPEND ON HOW FAST THE MOISTURE ARRIVES
FROM THE NEXT SYSTEM WHICH LOOKS TO IMPACT NM WITH PRECIP AS EARLY
AS MONDAY EVENING ACROSS THE WEST..AND MOST AREAS BY TUESDAY MORNING
IF THE GFS IS CORRECT. THE ECMWF PAINTS MUCH OF THE QPF SOUTH OF I-
40. REGARDLESS...BOTH MODELS AGREE THAT BEFORE WE RETURN TO A COOLER
AND WETTER PATTERN...ONE LAST STRONG WIND AND CRITICAL FIRE WEATHER
EVENT MAY BE IN STORE FOR MONDAY AFTERNOON.

EXCELLENT VENTILATION RATES ARE EXPECTED TODAY NEARLY AREAWIDE. VENT
RATES WILL DROP BACK BETWEEN THE FAIR AND VERY GOOD CATEGORIES FOR
THURSDAY...THOUGH SOME POCKETS OF POOR VENTILATION ARE POSSIBLE
ACROSS THE RIO GRANDE VALLEY AND PORTIONS OF THE NORTHERN MTNS. VENT
RATES INCREASE ON FRIDAY TO GOOD OR BETTER ALL AREAS. BY
SATURDAY...POOR VENTILATION WILL RETURN TO THE EAST CENTRAL
PLAINS...BUT GOOD OR BETTER VENT RATES ARE EXPECTED ELSEWHERE.

&&

.ABQ WATCHES/WARNING/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... NMZ103-104-107-108.

WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES... NMZ521-523-527>529-533.

WIND ADVISORY UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING ZONES...
NMZ512>515.

&&

11
Hazardous weather outlook, Mar 2, 5:46 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MST WED MAR 2 2016

NMZ501>540-031300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MST WED MAR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 6 PM FOR ALL OF
EASTERN NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG
WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS COULD BE MET OVER A SMALL PORTION
OF THE CENTRAL HIGHLANDS FRIDAY. CONFIDENCE IS INCREASING THAT A
COOLER AND MORE ACTIVE WEATHER PATTERN WILL RETURN BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

Event by event

1 high wind. Local standard time, as filed.

High Wind, Jemez Mountains

When
March 2, 1:15 PM MST to 3:55 PM MST
Where
Jemez Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

Areas from the Valles Caldera east to Los Alamos reported high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613668.